Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Have esophageal cancer. Fever, confusion. Taken Acetaminophen and Tylenol. Are steroids indicated in neoplastic fever?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1204 Questions
Hi Doctor!
I am a NP with only a few years of medicine, RRT and now neurosurg experience. I have been a RN for over 20 years but never with any hem/onc experience. I am trying to assist my poor Uncle who has been recently diagnosed with primary esophageal cancer with extremely fast liver mets all in the last 3 months. To make a long story short, he is suffering mostly from fever. Initially neoplastic but now capnocytophaga. Along with denial of his devastating CA, thinking something was missed 3 mos ago, and slight confusion (from fever/liver involvement) he is convinced steroids are the answer for temporary relief of fever which is kicking his butt. Acetaminophen was limited initially d/t elevated enzymes but now they have returned to normal. Tylenol/motrin isn't relieving his fever effects has he would like. He has learned from somewhere that steroids would help. I have tried to explain to him the very negative effects of steroids to the best of my ability. I have stumbled across this question site while conducting only brief research online for the best rationale to give him. Would you please explain if steroids are ever indicated in neoplastic/infectious fever? as this is very far from my limited oncologic/hematology knowledge. I know he has asked his oncologist. I know his oncologist has told him the answer yet his denial has refused him to accept. Aside from his denial, frustration and his lack of any medical knowledge he is looking for simplistic treatments to help him feel somewhat better ie; a pill instead of NSAIDs, ice packs and fluids. There are moments where he digests what I tell him. That being said, I am looking for an unemotional, unbiased expert response that I can use to educate both of us as I am having difficulty finding this online likely because it isn't the answer!! or maybe it is!! And while working in a very busy neurosurg dept, I rarely speak to hem/onc docs even if consulting them for cerebral/spine tumors. If I do run into one, neither of us really has a moment to discuss it. So, I am glad I found this site to write it all to you. He has been healthy up until May of this year. He is a former smoker, quit over 20 years ago. He does drink alcohol, binge once or twice weely. Up until May, he was not taking any daily prescribed medications for anything. He is 59 years old. He is of healthy weight. He is active and still working (up until a month ago). He had not had regular check ups. Esophageal CA was found during his very first colonoscopy in May of this year only because a few days prior he had melena thus a endoscopy was performed. His lab work, ECG, CXR prior to colonoscopy/endo was all wnl. Lesion was found in esophageal cardia. He was initially on track with huge research hospital (UofM) for transthoracic removal and all that goes with it which was sidetracked when he developed nightly fever approx 1.5 mos ago. Initially, Cdiff was found and treated but without relief of fever. Mild RUQ pain prompted US then CT scan. Initial PET/CT scan perfomed with endo/colonoscopy showed small poss meningioma in liver. Later scans showed 3 larger lesions in liver. Biopsy showed liver mets with enzymes elevated at that time. Acetaminophen was minimal at that time d/t elevated enzymes. Indocin was started with minimal relief. Chemo was started (unsure what rx); transthoracic procedure thwarted. All cultures neg at time of release. Returned to hospital d/t anorexia, dehydration, persistant fever and malaise. Treated with fluids, broad-spectrum antibiotics and NSAIDs. Released with plan of care to be chemo alone but second cultures showed capnocytophaga from his little best friend and lack of knowledge/acceptance after he was released with no growth in over 48hours but was called back when capno grew. Started on appropriate antibiotics and now is at home. Fever is his biggest complaint in all of this. He is not accepting or owning what is happening. If he doesn't need hospitalization prior to next week he is going for second opinion @ Karmanos in Detroit.
Thus, I ask: why do liver mets cause fever?
are steroids ever indicated in neoplastic/infectious fever? if not, why aren't steroids the answer? other than NSAIDs, cooling methods, fluids is/are there any other treatments/medications for fever? with normal liver enzymes and with elevated liver enzymes? when infection cleared, chemo should start? what should he expect next? do you have any other suggestions for treatment? what are his chances for survival?
Thank you so much. I will likely be back if unable to find answers in the future. Have a happy night!
Posted Tue, 4 Sep 2012 in Cancer
Answered by Dr. Indranil Ghosh 2 hours later

I am sorry to know about your uncle. He is suffering from advanced esophageal cancer and currently on palliative treatment.

Here the answers to your queries,

Q. Why do liver mets cause fever?

A. Exact mechanism is not defined. It is thought to be due to release of some cytokines like TNF-a (tumor necrosis factor) due to extensive liver involvement, which cause fever.

Q. are steroids ever indicated in neoplastic/infectious fever? if not, why aren't steroids the answer?

A. If fever is not responding to NSAIDs and paracetamol, steroids can be tried for few days, only if possibility of infections is ruled out. Though your uncle had some infections, this type of persistent fever is more likely to be due to liver mets. Duration should be brief, to avoid the unwanted side effects of steroids (1-2 weeks)

Q. Other than NSAIDs, cooling methods, fluids is/are there any other treatments/medications for fever? with normal liver enzymes and with elevated liver enzymes?

A. I am afraid that these and steroids are the only means available. Paracetamol is avoided usually if liver functions are deranged. But if there is only a mild (< 3 times) elevation of enzymes with normal bilirubin, it can be used with caution.

Q. when infection cleared, chemo should start?

A. For chemo, he should be in a good condition (performance status), like mobile without support for the major part of the day. Otherwise chemo can cause more harm then benefit.

Q. what should he expect next? what are his chances for survival?

A. only about 20-30 % patients respond to chemo (if they can tolerate it), another 20-30% have stabilisation of disease, rest may progress through chemo. If this is the case, then symptoms may increase (pain, cachexia, bleeding, respiratory problems, etc). I am afraid that the average survival is 6 months (for an individual it may be more or less), but 1 yr survival is around 20% only.

Q. do you have any other suggestions for treatment?

A. I guess that he is pretty much on track and getting the right care. I suggest that considering the prognosis, treatment should be as less intensive as possible, to preserve the quality of life. He should be in touch of a palliative care specialist.

Hope I have answered your query. I will be happy to answer any follow-up queries.
Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor